Alert archive / Iowa / Flash Flood Warnings in 2017
Flash Flood Warning 5, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 17, 2017, 6:28 PM CDT for Johnson County, Linn County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 6:28 PM CDT (23:28 UTC)
- Expired
- May 17, 2017, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:13 PM CDT | HEAVY RAIN 1.75 | 1 Nw Williamstown, IA | RAIN IN 20 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
112 WGUS53 KDVN 172328 FFWDVN IAC103-113-180230- /O.NEW.KDVN.FF.W.0005.170517T2328Z-170518T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Quad Cities IA/IL 628 PM CDT WED MAY 17 2017 The National Weather Service in the Quad Cities has issued a * Flash Flood Warning for... Northern Johnson County in east central Iowa... Southern Linn County in east central Iowa... * Until 930 PM CDT * At 625 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly especially in urban areas. * Some locations that will experience flooding include... Cedar Rapids, Iowa City, Marion, Coralville, North Liberty, Hiawatha, Robins, Fairfax, Solon, Tiffin, Ely, University Heights, Palo, Swisher, Hills, Shueyville, Bertram, Oakdale, Toddville and Lake Macbride State Park. Rainfall amounts betweeen 1 and 2 inches in 30 minutes is likely in the warned area. This includes the following highways... Interstate 80 in Iowa between mile markers 233 and 250. Interstate 380 between mile markers 1 and 30. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4211 9150 4156 9140 4157 9176 4211 9179 $$ WOLF
2 follow-up statements
928 WGUS73 KDVN 180006 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 706 PM CDT WED MAY 17 2017 IAC103-113-180230- /O.CON.KDVN.FF.W.0005.000000T0000Z-170518T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Johnson IA-Linn IA- 706 PM CDT WED MAY 17 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTHERN JOHNSON AND SOUTHWESTERN LINN COUNTIES... At 704 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Amounts between 1 and 1.5 inches have been estimated by radar in the last 30 minutes. Flash flooding is expected especially on roadways in urban areas where drainage is poor. Some locations that will experience flooding include... Cedar Rapids, Iowa City, Marion, Coralville, North Liberty, Hiawatha, Robins, Fairfax, Solon, Tiffin, Ely, University Heights, Palo, Swisher, Hills, Shueyville, Bertram, Oakdale, Toddville and Lake Macbride State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4211 9150 4156 9140 4157 9176 4211 9179 $$ WOLF
653 WGUS73 KDVN 180052 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 752 PM CDT WED MAY 17 2017 IAC103-113-180101- /O.CAN.KDVN.FF.W.0005.000000T0000Z-170518T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Johnson IA-Linn IA- 752 PM CDT WED MAY 17 2017 ...THE FLASH FLOOD WARNING FOR NORTHERN JOHNSON AND SOUTHWESTERN LINN COUNTIES IS CANCELLED... The heavy rain has ended and local officials report no ongoing water issues. Please continue to heed any remaining road closures. LAT...LON 4211 9150 4156 9140 4157 9176 4211 9179 $$ dmd
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:24 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 17, 2:24 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 224 PM CDT Wed May 17 2017 .SYNOPSIS... Issued at 221 PM CDT Wed May 17 2017 Abbreviated early issuance AFD to get ready for convective event. Water vapor showing neg tilted upper wave on track acrs southeastern Neb. After potentail convective severe event this afternoon and evening, a reprieve with cooler conditions on Thu. Then the next main upstream large cut-off upper low will roll out to the upper Midwest for a wet end to the week and start to the weekend. Generally cooler Sunday into earlier next week, with another wave digging from the northwest for another precip event toward mid next week. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 221 PM CDT Wed May 17 2017 Will have to watch for isolated to sctrd elevated storms with hail potential ahead of the "main show" for the rest of the afternoon, but the main severe weather event currently gathering steam/"bubbling" in sfc pressure falls max over the MO RVR Valley. Strong wing of lift into current mesoanalysis-indicated already strongly sheared environment in place acrs the local area, supportive of enhanced severe weather risk acrs the area especially along and west of the MS RVR. Most of latest run HiRes/CAM's continue to suggest an arching wing or two of broken line of supercells, mixed with a few strong convective clusters, moving rapidly at 50-60 MPH in from the west- southwest mainly after 21z, with prime impact window from 5 PM to 8 or 9 PM CDT before the brunt of the activity blows eastward. Again speed of storms to complicate matters and increase danger aspect. Current CAPEs of 1000-1500 J/KG acrs the region may increase a bit more through early evening, while brunt of Cap/EML starts to migrate eastward. This should be adequate for such strong shear profiles to work with for all modes of severe weather, with tornadoes and large hail the prime threats. But lingering concern that limited CAPE for such strong shear profiles, may actually limit a higher end severe weather event such as if we had 3000+ CAPEs. The tornado threat may be limited to the initial incoming line as long as llvl winds have some type of southeasterly direction component, but then switch to more hail and damaging winds, as llvl ambient environmental winds go south-southwest making for a more uniform vertical profile, but still very high in speed shear. Some isolated to sctrd showers and storms may linger acrs the northern half of the CWA after the main line exits off to the east- northeast through midnight, but then mainly dry into Thu morning or just some wrap-around showers in the far north as upper level cyclone pivots acrs northern WI and induces wrap-around. Thu...after wrap around showers decrease in the north, this day mainly dry and cooler in between two upper cyclones, with varying amounts of cloud cover. LLVL baroclinicity aligns and tightens along and south of the DVN CWA into the evening, with northeast post- frontal boundary layer winds keeping temps in the 60s to low 70s acrs much of the area. ..12.. .LONG TERM...(Thursday Night through next Wednesday) ISSUED AT 221 PM CDT Wed May 17 2017 Active weather pattern to continue through the period with chances of rain and thunderstorms through the beginning of the weekend and then again midweek next week. Previously discussed issues with model inconsistency still remains with this package. This, along with the threat for severe weather today has led to heavy use of blended guidance for the long term. Overall agreement in the large scale pattern through the period means that the mesoscale details need to be worked out and thus lead to most of uncertainty throughout the period. Gibbs && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) ISSUED AT 1241 PM CDT Wed May 17 2017 Brisk southerly sfc winds gusting over 30 KTS along with passing mainly VFR clouds will be the main story this afternoon before the main line of storms is expected to move into the local area from the southwest later this afternoon and evening. An isolated storm to wdly sctrd storms, though, is possible over the area ahead of the main line, thus may keep VCNTY wording although that may be heavy handed if current RADAR trends remain consistent. Have tried to time a 1-2 hour window when a passing line of severe storms will move northeastward through the TAF sites again during late afternoon into early-mid evening. Then VCNTY for a few hours for lingering isolated to sctrd storms behind the main line through mid to late evening, then trend dry from midnight into Thu morning. Sfc winds veering to the west at 10-20 KTS late tonight into Thu morning, with cigs lowering to low VFR to MVFR in the main low pressure storm system's wrap around cloud deck. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Gibbs AVIATION...12
Hazardous weather outlook, May 17, 3:02 AM CDT, 15 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 302 AM CDT Wed May 17 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-180815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 302 AM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Scattered thunderstorms are expected this morning. The main threats are lightning and hail to penny size. More widespread thunderstorms are expected this afternoon and evening. Fast-moving storms could produce damaging winds around 70 mph and tornadoes. A secondary threat is large hail. A south wind will gust around 40 mph this afternoon. Drivers of high profile vehicles should use caution. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a risk of thunderstorms late Thursday night through Saturday evening. It is too early to determine the severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected between 2 PM and 10 PM CDT today. RP Kinney/08
In the hours before
Local storm report, May 17, 6:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
614 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST FAIRFAX 41.92N 91.78W
05/17/2017 E70 MPH LINN IA EMERGENCY MNGR
&&
PETERSLocal storm report, May 17, 6:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 2 SSW LADORA 41.73N 92.20W
05/17/2017 M70 MPH IOWA IA TRAINED SPOTTER
&&
PETERSLocal storm report, May 17, 6:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HEAVY RAIN 2 SSW LADORA 41.73N 92.20W
05/17/2017 M1.70 INCH IOWA IA TRAINED SPOTTER
FALLEN OVER THE PAST 20 MINUTES
&&
PETERSLocal storm report, May 17, 6:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 1 SSE CEDAR RAPIDS 41.95N 91.66W
05/17/2017 M70 MPH LINN IA TRAINED SPOTTER
&&
PETERSLocal storm report, May 17, 6:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND GST CEDAR RAPIDS 41.97N 91.67W
05/17/2017 M54 MPH LINN IA ASOS
&&
GROSSLocal storm report, May 17, 6:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST 5 NNE CEDAR RAPIDS 42.05N 91.63W
05/17/2017 M60 MPH LINN IA TRAINED SPOTTER
&&
PETERSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:23 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Iowa, Johnson, Jones and 3 more | 37 min |
| May 17, 8:50 AM CDT | Special Weather Statement | DVN | Scott | 25 min |
| May 17, 3:16 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Linn | 43 min |
| May 17, 3:36 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones, Linn | 54 min |
| May 17, 3:38 PM CDT | Tornado Warning | DVN | Jefferson, Keokuk, Washington | 52 min |
| May 17, 3:45 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee, Van Buren | 30 min |
| May 17, 3:49 PM CDT | Tornado Warning | DVN | Henry, Jefferson, Van Buren, Washington | 41 min |
| May 17, 3:55 PM CDT | Tornado Warning | DVN | Des Moines, Henry, Lee, Louisa, Van Buren | 50 min |
| May 17, 4:23 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Washington | 44 min |
| May 17, 4:40 PM CDT | Tornado Warning | DVN | Des Moines, Henry, Louisa, Muscatine | 50 min |
| May 17, 5:03 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Keokuk | 57 min |
| May 17, 5:24 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Muscatine, Scott | 30 min |
| May 17, 5:39 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Keokuk, Van Buren, Washington | 66 min |
| May 17, 5:50 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Iowa, Johnson, Linn and 1 more | 55 min |
| May 17, 5:54 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 51 min |
| May 17, 6:01 PM CDT | Tornado Warning | DVN | Henry, Jefferson, Lee, Van Buren | 59 min |
| May 17, 6:19 PM CDT | Tornado Warning | DVN | Johnson, Louisa, Washington | 41 min |
| May 17, 6:31 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 5 more | 59 min |
| May 17, 6:32 PM CDT | Tornado Warning | DVN | Delaware, Dubuque, Jones, Linn | 43 min |
| May 17, 6:38 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Louisa, Muscatine, Washington | 52 min |
| May 17, 6:48 PM CDT | Tornado Warning | DVN | Cedar, Johnson, Muscatine | 42 min |
Nearby
Flash Flood Warnings in Iowa, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.